Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 44, NWS Phoenix, AZ

August 10, 2017Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 10, 2017, 5:53 PM MST for Maricopa County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2017, 5:53 PM MST (00:53 UTC)
Expired
Aug 10, 2017, 8:00 PM MST
In force
2 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 124 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 6:08 PM MSTFLASH FLOODWickenburg, AZADOT REPORTS: US-60 WB CLOSED AT MP 110 IN WICKENBURG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
2982 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

193 
WGUS55 KPSR 110053
FFWPSR
AZC013-110300-
/O.NEW.KPSR.FF.W.0044.170811T0053Z-170811T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
553 PM MST THU AUG 10 2017

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 800 PM MST

* At 552 PM MST, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Flash 
  flooding is expected to begin shortly. Storm runoff will be 
  flowing through Powder House, Cemetery, Blue Tank and additional 
  washes around the Wickenburg area. 

* Some locations that will experience flooding include...
  Wickenburg and U.S. Highway 60 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3399 11272 3396 11260 3387 11258 3385 11295
      3400 11296

$$

JN
2 follow-up statements
835 
WGUS75 KPSR 110114
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
614 PM MST THU AUG 10 2017

AZC013-110300-
/O.CON.KPSR.FF.W.0044.000000T0000Z-170811T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
614 PM MST THU AUG 10 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR
MARICOPA COUNTY...

At 612 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Up to one
inch of rain has already fallen. Flash flooding is expected to begin 
shortly. Arizona Department of Transportation reports road closures 
on U.S. 60 just west of the interchange with U.S. 93 due to 
flooding. Moderate to heavy rainfall is still falling through the 
warning area.

Some locations that will experience flooding include...
Wickenburg, U.S Highways 60 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3399 11272 3396 11260 3387 11258 3385 11295
      3400 11296

$$

JN
996 
WGUS75 KPSR 110255
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
755 PM MST THU AUG 10 2017

AZC013-110304-
/O.EXP.KPSR.FF.W.0044.000000T0000Z-170811T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
755 PM MST THU AUG 10 2017

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 800 PM
MST...

The threat for heavy rainfall has diminished, therefore the Flash 
Flood Warning will be allowed to expire. Given the amount of 
rainfall across the Wickenburg area, an areal flooding warning 
remains in effect through the late evening for on-going runoff and 
flooding impacts. Please continue to heed any remaining road 
closures.

LAT...LON 3399 11272 3396 11260 3387 11258 3385 11295
      3400 11296

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:25 PM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 10, 2:25 PM MST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
225 PM MST Thu Aug 10 2017

&&

.SYNOPSIS...

Increasing southerly flow aloft is bringing increasing amounts of
monsoon moisture back into the region. Accordingly, storm chances
are returning back to the lower deserts of Arizona and expand into
much of southeast California by Saturday. With higher humidity and
more cloudiness, high temperatures will trend downward as well. A
drying trend begins from west to east on Monday.

&&

.DISCUSSION...

Tonight through early Friday...

A return to a more active monsoon pattern continues to be underway
across the region. Just in the past hour, a very strong storm has
developed near Brenda, along I-10, which likely reached severe
limits. The latest satellite imagery continues to show a well-
defined vort max over over the northern Gulf of California. This
vort max is forecast by the high-res models to move slowly northward
into extreme southern AZ by this evening, then continue northward
across Yuma and La Paz Counties later tonight and early Friday. The
HRRR and the 18Z NAM NEST models have come in to inceasingly good
consensus that scattered storms will develop in an area of mid-level
diffluence to the north and northeast of the vort max over
SE/extreme southern AZ later this afternoon. These models then move
these storms in south-central/SW AZ during the mid-late evening
hours, with lighter showers lingering into early Friday morning.
Given what is seen on the 18Z Tucson balloon sounding, which showed
over 2200 J/KG of MUCAPE and decent bulk shear in the 500-700mb
layer, it appears the main threat will be strong-severe storms, with
very strong winds and small hail, along with locally heavy
downpours. Thus, have raised pops into the chance range during the
00-12Z period as well as including areas of blowing dust across
south-central and SW AZ.

Late Friday through Sunday... Steering flow will initially have a
southerly component with the subtropical high centered over Texas.
That changes by Sunday as troughing over the West Coast makes its
presence felt leading to southwesterly steering aloft. The upper
troposphere turns southwesterly sooner than that. There is good
model agreement that moisture adequate for storms will be in place
through Sunday. Of course that doesn't mean there won't be CIN to
contend with and thus PoPs are not overwhelmingly high. An X factor
will be  an inverted trough (currently centered near southern Baja).
Models are slow to track it north of the border and weaken it in the
process. High temps return to normal during this period - possibly
dipping a little below normal over south-central AZ.

Monday through Wednesday...
A Pacific deepens over the West Coast and areas far inland early
next week leading to dry advection and another break in the
Monsoon. PoPs trend down Monday with only slight chances over the
higher terrain of south-central AZ on Tuesday and even more
retreat on Wednesday. Though we have a drying trend, lower heights
and thicknesses keep temps from rebounding much.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

South-Central Arizona including KPHX, KIWA, and KSDL: Tricky
forecast for the Phoenix area terminals. Decent chance for strong
southerly outflows in the 2z to 6z time frame which may also loft
enough dust to restrict visibility. Slight thunderstorm chances also
for KPHX, but better shot at surrounding terminals for the evening
and into the night.

Southeast California/Southwest Arizona including KIPL and KBLH:
Typical diurnal winds through the day with occasional afternoon
gusts. May see some thunderstorms in the distance, especially for
KBLH, although there is enough doubt in the matter to keep any
mention of this out of the TAFs at this moment.

.FIRE WEATHER...
Sunday through Thursday: Thunderstorm chances will increase markedly
heading into the weekend with the best opportunities for wetting
rains building into the lower elevations Saturday and Sunday.
Somewhat less storm activity is likely by Tuesday. With moisture
surging north, minimum humidity levels will increase to a 20-40%
range while overnight recovery similarly improves towards a good to
excellent range. Relative humidity looks to taper off through next
week, although should still remain above 15 percent  Temperatures
will cool back to near normal over the weekend with the increased
humidity levels. Outside of thunderstorm outflows, winds will remain
on the light side.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Thunderstorm chances will increase markedly heading into the
weekend with the best opportunities for wetting rains building
into the lower elevations Saturday and Sunday. Somewhat less
storm activity is likely by Tuesday. With moisture surging north,
minimum humidity levels will increase to a 20-40% range while
overnight recovery similarly improves towards a good to excellent
range. Temperatures will cool back to near normal over the weekend
with the increased humidity levels. Outside of thunderstorm
outflows, winds will remain on the light side.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Percha/AJ
AVIATION...Deemer
FIRE WEATHER...Deemer

In the hours before

Special weather statement, Aug 10, 4:02 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
402 PM MST THU AUG 10 2017

AZZ530-533-110000-
Parker Valley AZ-Central La Paz AZ-
402 PM MST THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ COUNTY UNTIL
500 PM MST...

At 401 PM MST, Doppler radar was tracking an area of strong
thunderstorms near Quartzsite, or 33 miles south of Parker, moving
north at 5 mph.

Wind gusts of 50 to 55 mph and very heavy rainfall will be possible
with this storm. A Flash Flood Warning is in effect for portion of
Interstate 10 and Quartzsite through 730 PM MST.

Locations impacted include...
Quartzsite and Ehrenberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3353 11415 3360 11447 3381 11444 3378 11409
TIME...MOT...LOC 2301Z 201DEG 5KT 3365 11431

JN
Local storm report, Aug 10, 4:18 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
418 PM MST THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     FLASH FLOOD      QUARTZSITE              33.67N 114.22W
08/10/2017                   LA PAZ             AZ   DEPT OF HIGHWAYS

            ADOT REPORTS: US 95 IS CLOSED IN BOTH
            DIRECTIONS AT MILEPOST 104 IN QUARTZSITE DUE
            TO FLOODING.

&&
Local storm report, Aug 10, 4:30 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
430 PM MST THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     1 WSW QUARTZSITE        33.66N 114.24W
08/10/2017                   LA PAZ             AZ   PUBLIC

            REPORT OF POWER LINES DOWN ALONG W. MAIN
            STREET IN QUARTZSITE. ALSO METAL SHEET ROOF
            SHREDDED OFF BUILDING ACROSS STREET FROM
            MCDONALD'S WITH PIECES OF THE ROOF CAUGHT UP
            IN THE REMAINING POWER LINES THAT ARE
            STANDING. REPORT MADE THROUGH SOCIAL MEDIA
            WITH AT LEAST ONE PICTURE.

&&

JMN
Special weather statement, Aug 10, 5:07 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
507 PM MST THU AUG 10 2017

AZZ531-533-110100-
Kofa AZ-Central La Paz AZ-
507 PM MST THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ AND NORTH CENTRAL
YUMA COUNTIES UNTIL 600 PM MST...

At 507 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles south of Kofa Wildlife Refuge, or 31 miles northeast of
Martinez Lake, moving north at 5 mph.

Dime size hail, wind gusts of 50 to 55 mph and localized areas of
blowing dust will be possible with this storm.

Locations impacted include...
Palm Canyon, portions of U.S. Highway 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3317 11397 3320 11427 3348 11422 3345 11385
TIME...MOT...LOC 0007Z 184DEG 6KT 3329 11408

JN
Special weather statement, Aug 10, 5:19 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
519 PM MST THU AUG 10 2017

AZZ530-CAZ569-570-110115-
Parker Valley AZ-Palo Verde Valley CA-Chuckwalla Valley CA-
519 PM MST THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ...
NORTHEASTERN IMPERIAL AND RIVERSIDE COUNTIES UNTIL 615 PM MST/615 PM
PDT/...

At 518 PM MST/518 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Ripley, or 41 miles east of Desert Center, moving
northeast at 5 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Blythe, Nicholls Warm Springs, Palo Verde, Blythe Airport, Ripley,
Cibola and East Blythe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3339 11455 3338 11480 3357 11493 3381 11485
      3383 11458
TIME...MOT...LOC 0018Z 216DEG 6KT 3354 11472

JN
Special weather statement, Aug 10, 5:39 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
539 PM MST THU AUG 10 2017

AZZ534-537-110130-
Aguila Valley AZ-Northwest Valley AZ-
539 PM MST THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 630 PM
MST...

At 538 PM MST, Doppler radar was tracking a strong thunderstorm over
Wickenburg, moving north at 5 mph.

Wind gusts up to 50 mph and moderate to heavy rainfall will be
possible with this storm.

Locations impacted include...
Wickenburg and U.S. Highway 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3398 11269 3396 11261 3396 11258 3393 11257
      3386 11271 3387 11283 3400 11296 3400 11273
TIME...MOT...LOC 0038Z 158DEG 5KT 3397 11271

JN

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:07 PM MSTSpecial Weather StatementPSRLa Paz53 min
Aug 10, 5:19 PM MSTSpecial Weather StatementPSR56 min
Aug 10, 5:39 PM MSTSpecial Weather StatementPSR51 min
Aug 10, 5:49 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 10, 6:24 PM MSTSpecial Weather StatementPSRYuma51 min
Aug 10, 7:24 PM MSTAreal Flood WarningPSRLa Paz3 hr
Aug 10, 7:54 PM MSTAreal Flood WarningPSRMaricopa3 hr
Aug 10, 8:26 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 10, 8:39 PM MSTAreal Flood WarningPSRLa Paz3 hr
Aug 10, 9:13 PM MSTAreal Flood WarningPSRMaricopa, Pinal4 hr
Aug 10, 9:43 PM MSTSpecial Weather StatementPSRMaricopa47 min
Aug 10, 10:06 PM MSTAreal Flood AdvisoryPSRMaricopa4 hr
Aug 10, 10:46 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 11, 5:23 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 11, 8:28 AM MSTAreal Flood AdvisoryPSRMaricopa2 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.